South Dakota, 2023Flash Flooding in South Dakota, August 5, 2023
August 5, 2023 · NWS FSD · 2 events in 1 county or zone
An outflow boundary from earlier day convection focused a gradient of instability and storm development with additional destabilization from heating by early afternoon. Boundary interactions from sluggish storms led to training of heavy rainfall cores and localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary from earlier day convection focused a gradient of instability and storm development with additional destabilization from heating by early afternoon. Boundary interactions from sluggish storms led to training of heavy rainfall cores and localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 5, 6:12 PM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 5, 6:12 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
712 PM CDT Sat Aug 5 2023
.SHORT TERM...(This Evening through Sunday)
Issued at 415 PM CDT Sat Aug 5 2023
An outflow boundary extending west and south of Sioux Falls from
near Salem SD to Cherokee IA. This boundary has been a focus of
enhanced vorticity and weak convergence. Storms have been develop
along this boundary since late morning. As temperatures south of
the boundary have been approaching 80 degrees, updrafts appear to
be more vigorous and capable of stretching the near surface
vorticity and producing tornadoes through early evening. A second
area of concern is along a wind shift from western Davison County
to west of Yankton SD. As a strong upper level wave moves into
southeastern South Dakota storm coverage should increase along
this boundary. Deep layer shear remains less than 30 kts and even
0-1 km bulk shear is less than 10 kts. However, as storms move
east through the evening, shear does increase so that a few storms
could produce brief tornadoes - especially with any boundary
interaction as was seen with the tornado near Sioux Center IA
earlier this afternoon. Storms closer to the Missouri River could
also pose a hail or wind risk where MLCAPE is closer to 1500 J/kg.
The severe weather risk will quickly decrease after sunset as
instability decreases although lightning will be a concern through
the night as the storms continue to move east across southwestern
Minnesota and northwestern Iowa. The threat of heavy rainfall
with these storms will continue through the night given the deep
warm cloud layer and high precipitable water. Rainfall rates with
these storms could exceed 2" per hour and produce a flash flooding
in urban areas or in areas that have received heavier rainfall
this morning.
The other concern from later tonight through Sunday will be the
increasing winds and moderate to occasionally heavy rain
associated with the TROWAL associated with the deepening upper
wave moving southeast from South Dakota into Nebraska and Iowa.
Rain is expected to form along the cold frontal side of the
TROWAL. The TROWAL will move into areas north of Brookings and
Huron this evening and then continue to move southeast into
Chamberlain and Gregory after midnight. As the night goes on the
band of rain will continue spread south and extend form Marshall
to Brookings to Lake Andes by sunrise. This band of rain will only
slowly weaken and is expected should move southeast and impact
Sioux Falls, Worthington during the late morning and early
afternoon and then into northwestern Iowa through Sunday evening.
Rain is expected to end by Sunday evening. Rainfall rates within
the TROWAL could exceed be 0.25 - 0.5" per hour at times through
Sunday afternoon. The most likely area to see heavy rain will be
around Hwy 14 where amounts could exceed 2 inches - especially
from Brookings to Marshall. There is a low probability (~20%) that
rainfall could approach exceed an inch on Sunday as far south as
I-90 if the band of rain has higher rates (0.5 in or higher) than
expected as it moves toward I-90.
In addition to the rain, winds will be strong later tonight and
Sunday as the gradient tightens on the western side of the surface
cyclone. Wind gusts over 30 mph are expected later tonight into
Sunday morning. Winds will approach 30 mph much of the day on
Sunday along and west of I29. Temperatures on Sunday will be
cooler with rain with many areas along and east of I-29 remaining
in the upper 60s and even farther west it will only warm into the
lower to mid 70s.
.LONG TERM...(Sunday Night through Saturday)
Issued at 415 PM CDT Sat Aug 5 2023
TUESDAY AND WEDNESDAY: Looking ahead to the the middle and end of
the week, the primary focus will be on the precipitation potential
for Tuesday night and Wednesday. Relatively good consensus between
the Canadian, European, and GEFs ensembles on the timing of a fairly
strong upper level wave that will move from the northern Rockies
into the northern plains. Ensemble consensus is that that showers
and thunderstorms will move into the area Tuesday night and exit
later on Wednesday. With rain and clouds into Wednesday morning,
consensus would have highs primarily in the 70s. As would be
expected there are timing differences that can be seen when
looking at QPF plumes. While most ensemble show precipitation late
Tuesday, there are a few ensemble members that have rain into
Wednesday afternoon as the upper waves moves across the area later
on Wednesday. For ensembles that have a slower progression of the
upper wave, there would be fewer clouds in the morning and highs
could then warm into the lower 80s. As a result, SBCAPE would also
be higher exceeding 1500 J/kg resulting in scattered
thunderstorms. While the most likely solution (> 50%) is for rain
Tuesday night into Wednesday morning with cooler temperatures and
little or no severe weather threat, a lower probability solution
(~25%) would have a low severe risk Wednesday afternoon and
evening.
THURSDAY AND SATURDAY: The ensemble mean is to have northwesterly
flow through the period. With relatively fast mid-level flow,
individual ensemble members have waves moving through at different
times in this period which results in a low probability (20-40%) of
light precipitation each period. The deterministic ECMWF and GFS
would highlight a higher potential for rainfall later Thursday into
Thursday night as another wave amplifies as it moves
southeastward. Since these deterministic runs represent a clear
minority of ensemble solutions at this time, have kept PoPS low.
Otherwise, highs are look to be near season normals in the upper
70s to lower 80s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 710 PM CDT Sat Aug 5 2023
Showers and thunderstorms continues east of a Huron to Yankton
line. Showers and thunderstorms will continue to slowly move to
the east through the night. Storms should move east of I29 by 03Z
and east of Hwy 71 by 09Z. MVFR with occasional IFR conditions
can be expected with thunderstorms. Once storms move east, MVFR
ceilings can be expected over most of the area. There is a low
probability of drizzle which may produce IFR visibilities and
ceilings overnight. As the storms move to the east, a band of
rain is expected to move into KHON and K9V9 after midnight and
remain over the area through the morning. MVFR conditions can be
expected within this band of rain. There will be areas of IFR
conditions in heavier rainfall - especially late tonight into
Sunday morning. This band of rain will move southeast and impact
KFSD in the late morning through mid afternoon and then KSUX
toward 00Z. Winds will also gust to 30 kts at KHON late tonight
and Sunday morning and around 25 kts at KFSD Sunday afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...Schumacher
Hazardous weather outlook, Aug 5, 3:23 AM CST, 17 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
423 AM CDT Sat Aug 5 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-060930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
423 AM CDT Sat Aug 5 2023
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Scattered non severe thunderstorms will be possible Saturday
morning, however most areas remain dry.
Scattered to numerous thunderstorms are expected to begin to
develop early Saturday afternoon along and west of the James River
Valley. This thunderstorm activity will track east and southeast
into early evening. In some areas, storms may merge into a line.
While the severe weather risks remains very conditional on the
amount of warming the area experiences today, a few storms may
produce quarter size hail along with localized strong winds to 60
mph. While a very low risk, brief funnel clouds or even a brief
tornado cannot be ruled out, especially in areas west of
Interstate 29.
Locally heavy rain is expected in any thunderstorm, with some
areas receiving 1 to 3" of rainfall by Sunday afternoon. Slow
moving thunderstorms over urban areas could produce flash
flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Northwest wind gusts to 40 mph may be possible Sunday.
Additional risks for rain arrive by Wednesday, however the risk
for severe storms is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed from 1 pm to 10pm Saturday.
Spotters are urged to report all severe weather they observe.
In the hours before
Local storm report, Aug 5, 3:44 PM CST, 5 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
444 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Rain Hull 43.19N 96.13W
08/05/2023 E4.59 inch Sioux IA Public
Social media report of 4.59 inches so far.
Mid storm report.
&&
AJPLocal storm report, Aug 5, 3:47 PM CST, 5 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
447 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Rain 2 ENE Carthage 44.18N 97.68W
08/05/2023 M6.50 inch Miner SD Emergency Mngr
Cindy EM with Kingsbury county called to
report 6.5 inches of rain.
&&
AJPLocal storm report, Aug 5, 4:24 PM CST, 4 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
524 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Flash Flood Boyden 43.19N 96.00W
08/05/2023 Sioux IA Public
Public phone call to report 7 inches
approximate of rain so far in Boyden IA.
Street flooding in town. Mid storm report.
&&
AJPLocal storm report, Aug 5, 4:49 PM CST, 4 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
549 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Rain De Smet 44.39N 97.55W
08/05/2023 E4.00 inch Kingsbury SD Emergency Mngr
Kingsbury County EM reported just under 4
inches of rain as of 5:40 CDT. Mid storm
report.
&&
AJPLocal storm report, Aug 5, 4:55 PM CST, 4 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
555 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM Flash Flood Boyden 43.19N 96.01W
08/05/2023 Sioux IA Dept of Highways
US 18 is closed in both directions between
County Road K64 and County Road L14 due to
standing water over the highway.
&&
ATLocal storm report, Aug 5, 5:32 PM CST, 3 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
632 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Tstm Wnd Gst 2 SW Le Mars 42.77N 96.20W
08/05/2023 M71 MPH Plymouth IA AWOS
AWOS station KLRJ Le Mars Airport.
&&
ATFlash Flood, Kingsbury
- When
- August 5, 9:00 PM CST to 9:30 PM CST
- Where
- Kingsbury County, 4.4 mi SSW of Eiwin to 4.44 mi SW of Eiwin
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 44.422, -97.468
Heavy rainfall damaged and partially washed out 437th Avenue. Property damage costs are rough estimates.
Flash Flood, Kingsbury
- When
- August 5, 9:00 PM CST to 9:30 PM CST
- Where
- Kingsbury County, 3.4 mi NE of De Smet Muni Arpt to 1.34 mi ENE of De Smet Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 44.460, -97.516
Heavy rainfall washed out 202nd Street. Property damage costs are rough estimates.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, August 5, 20231 death · 3 injured · 61 kt wind · 5 events
- Flood in Alaska, August 5 to 6, 2023$7.0 million · 1 event
- Wildfire in Idaho, August 5 to 31, 2023$5.0 million · 1 event
- Hail and Damaging Winds in Kansas, August 5, 2023$2.2 million · 1.25 in hail · 10 events
- Tornadoes and Flash Flooding in Iowa, August 5, 2023$1.7 million · EF0 · 12 events
- Wildfire in Colorado, August 5 to 31, 2023$1.0 million · 1 event
- Wildfire in Texas, August 5 to 10, 2023$500,000 · 1 event
- Hail and Damaging Winds in Alabama, August 5, 2023$72,000 · 1 in hail · 39 events
- Hail and Damaging Winds in Kansas, August 5, 20231 injured · $67,000 · 2 in hail · 19 events
- Damaging Winds in Tennessee, August 5, 2023$108,000 · 65 kt wind · 13 events
- Flood and Damaging Winds in Kansas, August 5, 2023$53,000 · 61 kt wind · 23 events
- Tornadoes and Damaging Winds in Iowa, August 5, 2023$50,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135887, 1135888.